Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Midland/Odessa, TX

August 16, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2006, 1:27 PM CDT for Midland County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2006, 1:27 PM CDT (18:27 UTC)
Expired
Aug 16, 2006, 2:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:43 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 3:43 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CDT WED AUG 16 2006

.SHORT TERM...
HEAVY RAIN CONTINUES TO BE CONCERN ACRS WRN HALF OF CWFA WHERE
DEEP MSTR IS IN PLACE. SHRTWV TROF EMBEDDED WITHIN RICH MID LEVEL
THETA-E AIR COURTESY GENERAL SW MID LEVEL FLOW ON W SIDE OF
SUBTROPICAL RIDGE ARE PRIMARY FACTORS. TSTMS CONTINUE TO DEVELOP
THIS AM ACRS TRANS PECOS AND MOVE NE TOWARD SE NM/PB. PW/S PROGGED
TO BE WELL OVER 1.5 WITH POOR DEEP LAYER SHEAR...THUS GENERALLY
HEAVY RAIN AND DOWNBURST WINDS PRIMARY CONCERNS. HAVE OPTED TO
CONTINUE FLASH FLOOD WATCH WHILE INCLUDING LEA...ANDREWS...GAINES
COUNTIES. BEST CHANCE OF RAIN WILL REMAIN ALONG AXIS FROM SE NM INTO
TRANS PECOS TODAY AND SLOWLY LIFT N TONIGHT WITH BEST SHRTWV ENERGY.
HAVE TRENDED POPS UP SOME TODAY...CERTAINLY MORE IN LINE WITH
WETTER/COOLER GFS.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE EASTERN UNITED STATES
THROUGH THE LONG TERM.  THE RIDGE WILL EXPAND WESTWARD TO THE
EASTERN AND CENTRAL CWA BY FRIDAY...BUT WILL HAVE A DIFFICULT TIME
ENCOMPASSING THE ENTIRE AREA.  WEAK UPPER LEVEL DISTURBANCES WILL
MOVE AROUND THE WESTERN FRINGES OF THE RIDGE OVER THE WESTERN CWA.
THE RIDGE WILL BEGIN TO WEAKEN BY THE WEEKEND AS A TROUGH MOVES
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES AREA BY SATURDAY.
THE NORTHERN TROUGH IS EXPECTED TO HELP PUSH A SURFACE COLD FRONT
INTO THE CWA BY THE BEGINNING OF NEXT WEEK.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
THURSDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS.  WITH
ABUNDANT MONSOONAL MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE
EXPECTED WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS.

THE RAIN CHANCES WILL DECREASE SLIGHTLY OVER THE AREA FRIDAY AND
SATURDAY AS THE UPPER RIDGE EXPANDS WESTWARD INTO THE CENTRAL CWA.
POPS WILL REMAIN IN THE SLIGHT CHANCE TO CHANCE CATEGORY OVER THE
WESTERN AREAS AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE AROUND
THE WESTERN EDGE OF THE UPPER RIDGE.  LOWER POPS CAN BE EXPECTED
OVER THE EASTERN SECTIONS DUE TO THE ENFRINGEMENT OF THE UPPER RIDGE
OVER THAT AREA. GFS MOVES A COLD FRONT INTO THE NORTHERN CWA EARLY
NEXT WEEK.  HAVE RAISED POPS OVER THE NORTHERN AREAS FOR MONDAY AND
TUESDAY IN RESPONSE TO THIS FRONT.

TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA.  TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY EARLY NEXT WEEK AS THE HIGH WEAKENS AND COOLER AIR
MOVES INTO THE AREA BEHIND THE FRONT.  GENERALLY WENT WITH THE GFS
FOR POPS AS THE NAM HAS BEEN TOO DRY.  USED A BLEND OF GFS AND NAM
SOLUTIONS FOR TEMPERATURES STAYING CLOSER TO THE GFS IN MOST
CASES...AND A BLEND OF GFS AND MAV MOS FOR DEWPOINT AND WIND GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              89  72  94  70 /  30  40  10  20
CARLSBAD NM                84  68  91  69 /  70  50  30  30
DRYDEN TX                  93  71  95  73 /  30  30  10  20
FORT STOCKTON TX           89  70  94  71 /  50  50  20  20
GUADALUPE PASS TX          81  66  85  66 /  70  50  30  30
HOBBS NM                   87  70  91  68 /  60  60  30  30
MARFA TX                   80  61  84  62 /  70  50  30  30
MIDLAND INTL AIRPORT TX    86  71  93  71 /  50  50  20  20
ODESSA TX                  86  71  93  71 /  50  50  20  20
WINK TX                    92  73  96  73 /  60  50  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS
     AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
     WINKLER.

&&

49/54
Hazardous weather outlook, Aug 16, 12:55 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT WED AUG 16 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1255 PM CDT WED AUG 16 2006 /1155 AM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MOST OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
AND TONIGHT. ALL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
HEAVY RAIN WITH RATES OF 1 TO 3 INCHES PER HOUR. WITH THESE HIGH
RAINFALL RATES...FLOODING OF ARROYOS...DRAWS...URBAN...AND OTHER
LOW LYING AREAS IS LIKELY. THEREFORE...A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...MARFA
PLATEAU...STOCKTON PLATEAU...THE UPPER TRANS PECOS...AND WESTERN
PERMIAN BASIN. THE ADDITION OF MIDLAND AND ECTOR COUNTY TO THE
WATCH AREA FOR THE REMAINDER OF THE WATCH IS THE ONLY CHANGE MADE
TO THE WATCH.

OTHER THREATS INCLUDE THE POSSIBILITY OF GUSTY WINDS AND FREQUENT
LIGHTNING WITH ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND
NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP
ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY DUE TO THE POTENTIAL FOR
FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 16, 1:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT WED AUG 16 2006

TXZ061-062-069-161915-
ECTOR-MIDLAND-UPTON-
114 PM CDT WED AUG 16 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON...
SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PLEASANT FARMS
AT 114 PM CDT...MOVING NORTH AT 10 MPH.  THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...AND
OCCASIONAL LIGHTNING.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO PLEASANT
FARMS...AND FARM TO MARKET ROAD 1767...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:04 PM CDTFlash Flood WarningMAFCrane4 hr
Aug 15, 7:33 PM CDTFlash Flood WarningMAFEctor4 hr
Aug 15, 8:03 PM CDTFlash Flood WarningMAFAndrews3 hr
Aug 15, 8:05 PM CDTFlash Flood WarningMAFMidland115 min
Aug 16, 2:29 AM CDTFlash Flood WarningMAFJeff Davis, Presidio5 hr
Aug 16, 7:05 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 16, 1:50 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Aug 15, 7:15 PM CDTSevere Thunderstorm WarningMAFLea60 min
Aug 15, 10:45 PM CDTFlash Flood WarningMAFEddy4 hr
Aug 16, 6:54 PM CDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.